Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Using Betnovate for a long time. Itching and rashes appear on stopping the medication. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6564 Questions
Hi Doctor
I have been using Betnovate N for almost 10 yrs now. It started with a Doctor prescribing me Betnovate N for skin rashes I had and after that whenever I stopped rashes and the itch came back and forced me to use Betnovate N again.
Now if I try to stop its use, after 3-4 days my face starts getting itchy and red.
please give me a remedy for this.

Posted Tue, 17 Jul 2012 in Skin Rash
Answered by Dr. Pavan Kumar Gupta 1 hour later
Thanks for the query.
Yes, this is indeed a very big problem. There is no easy way to manage steroid induced dermatitis. Your skin has become addicted. 
How does one treat addiction? 
You either stop immediately and totally (in which case, you will undergo dramatic flares not just once but perhaps multiple times); or you can go easy on yourself and withdraw gradually (in which case, you may be delaying the eventual total withdrawal).

The latter method of course, is probably more practical.One way of doing this, is to decrease potency & frequency of use (ex. from daily use to 3X per week, 2X, 1X etc. etc.) and keep stretching the duration. Then start diluting the concentration with a moisturizer. Skin is resilient and can adjust. Either way, you will get flare ups, sometimes even in other parts of your body (sort of rebound phenomenon).

So, do not be discouraged or surprised when you have a flare – it is not a set-back. Just keep on your program. Meanwhile, when you do get a flare, here are some suggestions...

Apply cool water compress on your face 3-4 times a day for 5 to 10 minutes.
Follow immediately with lubrication. If skin gets tight during the day, 
keep applying your lubricant as often as necessary.
Take an antihistamine to help contain the itching.
Last but not the least, patience and give it time.

I hope to have answered your query however you may revert to me for any other query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor